Alert archive / Kentucky / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 99, NWS Jackson, KY
NWS Jackson, KY issued this severe thunderstorm warning at May 28, 2002, 6:14 PM EDT for Morgan County, Kentucky. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 28, 2002, 6:14 PM EDT (22:14 UTC)
- Expired
- May 28, 2002, 7:15 PM EDT
- In force
- 61 min
- Issued by
- NWS Jackson, KY
- Area
- Counties, with a storm outline in the text
County Morgan County, KY
The radar
The Jackson,KY radar (KJKL), 49 km from the middle of the area, began a volume at 22:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 10.2 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 341 J/kg
- Mixed-layer CIN
- -43 J/kg
- Mixed-layer LCL
- 1186 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 25 m²/s²
- 0-3 km storm-relative helicity
- 42 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KJKL 282214
SVRJKL
KYC175-282315-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON KY
614 PM EDT TUE MAY 28 2002
THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
MORGAN COUNTY
* UNTIL 715 PM EDT
* AT 611 PM EDT...RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES
NORTH OF WEST LIBERTY...MOVING NORTHEAST AT 10 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
NEAR RIGLEY AROUND 620 PM EDT
RURAL NORTHEASTERN MORGAN COUNTY AROUND 630 PM EDT
RURAL NORTHEASTERN MORGAN COUNTY AROUND 640 PM EDT
RURAL NORTHEASTERN MORGAN COUNTY AROUND 645 PM EDT
THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING WINDS UP TO 65
MPH...WHICH COULD BLOW DOWN TREES AND BREAK OFF LARGE LIMBS.
IF YOU ARE IN OR NEAR THE PATH OF THIS STORM...MOVE TO A SUBSTANTIAL
SHELTER UNTIL THE STORM PASSES.
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE JACKSON WEATHER SERVICE FORECAST
OFFICE.
LAT...LON 3812 8325 3802 8320 3802 8316 3800 8314
3800 8303 3788 8322 3800 8338
JARVISWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 4:18 PM EDT, 1 hour 56 minutes earlier.
Area forecast discussion, May 28, 4:18 PM EDT, 1 hour 56 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 418 PM EDT TUE MAY 28 2002 LITTLE CHANGE. MAIN CONCERN STILL CENTERS AROUND POPS FOR CONVECTION IN THE STAGNANT REGIME FOR THE NEXT COUPLE OF DAYS...AND THEN WITH THE COLD FRONT ON FRIDAY. ALTHOUGH THERE ARE MORE STORMS ON RADAR THIS AFTERNOON THAN IN RECENT DAYS...THE BULK OF THE ACTIVITY HAS AVOIDED OUR AREA. MUCH OF IT HAS BEEN TO OUR NORTH NEAR A WEAK SURFACE TROUGH. CONVECTIVE OUTFLOW SEEMS TO BE SHIFTING THIS AREA GRADUALLY TO THE SOUTH THIS AFTERNOON. MEANWHILE...OTHER CONVECTION WAS OCCURRING OVER THE FAVORED HIGHER TERRAIN AREAS OF THE APPALACHIANS. WITH ONGOING CONVECTION...WILL NEED TO CARRY AN EARLY EVENING PERIOD FOR DIMINISHING STORMS AS IN PREVIOUS DAYS. THE NEXT COUPLE OF DAYS LOOK SIMILAR. ALTHOUGH...PRECIPITATION MAY BE MORE RESTRICTED OVERALL AND TAKE LONGER TO DEVELOP DURING THE DAY...WITH MODELS INDICATING SLIGHT MID/UPPER LEVEL WARMING. THE NGM POPS DROP TO BELOW MENTIONABLE LEVELS FOR THE NEXT COUPLE DAYS. AM NOT COMFORTABLE WITH THIS...AND WILL GO WITH A COMPROMISE OF THE NGM/AVN MOS AND USE A SLIGHT CHANCE OF SHOWERS/STORM EACH OF THE NEXT COUPLE AFTERNOONS. NEXT FRONT STILL SLATED BY AVN FOR FRIDAY...WITH THE TRUE CHANGE IN AIR MASS ARRIVING IN THE EVENING. PROSPECTS FOR RAIN DO NOT LOOK ALL THAT GREAT...WITH TEMPS ALOFT ON THE AVN NOT SHOWING COOLING AHEAD OF THE FRONT. HOWEVER...BEEFED UP LOW LEVEL CONVERGENCE AND FORCING ASSOCIATED WITH THE FRONT SHOULD BRING AT LEAST A CHANCE OF SHOWERS/STORMS. WITH THE TRUE BOUNDARY APPEARING TO CROSS YET ON FRIDAY EVENING...WILL CARRY A 20 PERCENT POP INTO THE EVENING. ONCE THIS COLD FRONT PASSES WE WILL EXPECT DRY WEATHER ON SATURDAY. THE FRONT WILL EVENTUALLY RETURN NORTH. BUT...THERE IS CONSIDERABLE UNCERTAINTY WITH THE POSITION OF THE RETURNING FRONT ON SUN/MON. IT MAY BE SLOWER THAN THE OPERATIONAL MRF...WITH THE MRF ENSEMBLE SHOWING AN EASTERN U.S. UPPER TROUGH THAT IS A BIT DEEPER/MORE AMPLIFIED THAN THE OPERATIONAL MRF. HOWEVER...EVEN THE MRF ENSEMBLE HAS IT NORTH OF US BY MONDAY NIGHT. BUT EVEN WITH THE FRONT TO OUR NORTH...A MOIST FLOW PRECLUDES USING A DRY FORECAST. BOTTOM LINE...WILL USE A SMALL CHANCE POP SUNDAY THROUGH TUESDAY...AND TEMPS SLIGHTLY BELOW MRF MOS OVER THE WEEKEND. .JKL...NONE. HAL
Nearby
Severe Thunderstorm Warnings in Kentucky, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.